Wildfire, Lamb
- When
- December 15, 11:15 AM CST to 3:00 PM CST
- Where
- Lamb forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
Strong westerly winds sustained at speeds near 30 mph to 35 mph, record high temperatures, and relative humidity values less than 10% contributed to critical fire weather on the South Plains on the 15th. S.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Strong westerly winds sustained at speeds near 30 mph to 35 mph, record high temperatures, and relative humidity values less than 10% contributed to critical fire weather on the South Plains on the 15th.
A wildfire quickly grew from an ignition source along U.S. Highway 70 west of Earth (Lamb County) around 11:15 CST. The fire jumped the four-lane U.S. Highway and then ran through grasslands. At least seven structures were threatened and saved. The fire burned 1,600 acres before it was finally contained around 15:00 CST.
At 15:10 CST a fire ignited along Texas Highway 207 just north of Floydada. The fire burned through wooden utility poles and downed power lines before scorching more than 2,600 acres of grassland.
Although an estimated 4,200 acres burned, no injuries or serious damages were reported. Texas Forest Service and Department of Public Safety investigations revealed that both fires began from incidental sources along major routes, possibly from discarded cigarettes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 15, 9:58 AM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 958 AM CST WED DEC 15 2010 .UPDATE... A 50+KT JETLET CENTERED AROUND 850MB IS TRANSLATING OVER THE NORTHERN ZONES ATTM...RESULTING IN INTERMITTENT SUSTAINED WIND SPEEDS OF 30+MPH PER WTM OBSERVATIONS. A QUICK LOOK AT 12Z NAM DATA SUGGEST NEAR ADVISORY/ADVISORY LEVEL WINDS MAY BECOME MORE PERSISTENT AND WIDESPREAD BY MIDDAY/EARLY AFTERNOON. WE WILL CONTINUE TO MONITOR THIS POTENTIAL AND A WIND ADVISORY MAY BE REQUIRED. && .FIRE WEATHER... FOLLOWING EXTREMELY POOR OVERNIGHT RH RECOVERIES OF ONLY 20-30 PERCENT AT MANY LOCATIONS WEST OF THE CAPROCK...THE INTERMITTENT ONSET OF CRITICAL FIRE WEATHER HAS OCCURRED AT A FEW LOCATIONS EARLIER THAN ANTICIPATED...ESPECIALLY OVER THE NORTHERN HALF OF THE WARNED AREA. SOME WTM SITES WITHIN FAVORED DOWNSLOPE AREAS ALONG THE ESCARPMENT ARE ALREADY 10-12 DEGREES ABOVE SEASONAL AVERAGES WITH RH/S ALREADY APPROACHING 10 PERCENT. THUS FIRE WEATHER TODAY WILL BE CERTAIN TO MEET LEVELS CONSISTENT WITH A HIGH FREQUENCY OF PAST WILDLAND FIRE OCCURRENCE PER LOCAL STUDIES. THIS WILL BE OF PARTICULAR CONCERN GIVEN THAT TFS SUGGESTS FUELS HAVE REACHED A CRITICALLY DRY STATE IN THE WAKE OF RECENT DRY/RECORD WARMTH. WINDS MAY BE JUST SHY OF VALUES USUALLY SEEN TO ASSOCIATED WITH FIRE STARTS FROM UTILITIES...WHICH MAY HELP TO MITIGATE IGNITION SOURCES. IT SHOULD BE URGED THAT ALL ACTIVITIES WHICH MAY GENERATE OPEN FLAMES OR SPARKS SHOULD BE STRICTLY AVOIDED GIVEN THE SEVERITY OF TODAY/S FIRE WEATHER. ESPECIALLY ALONG A CORRIDOR CENTERED FROM ROUGHLY DIMMITT TO GUTHRIE...WHERE THE STRONGEST WINDS APPEAR POISED TO PERSIST IN PROXIMITY TO A LOW LEVEL THERMAL RIDGE. && .PREV DISCUSSION... /ISSUED 530 AM CST WED DEC 15 2010/ AVIATION... WEST WINDS TO INCREASE THIS MORNING...PAST 20KT AT KLBB BUT LIKELY NOT GETTING THAT STRONG AT KCDS GIVEN PROXIMITY OF A SFC TROUGH OF LOW PRESSURE TO THAT TAF SITE. WINDS MAY KICK UP ENOUGH DUST TO RESULT IN A MINOR VSBY RESTRICTION AT KLBB. WINDS WILL DIMINISH NEAR SUNSET THEN SWITCH TO THE NORTH WITH THE PASSAGE OF A COLD FRONT. PREV DISCUSSION... /ISSUED 439 AM CST WED DEC 15 2010/ SHORT TERM... MODERATELY TIGHT HEIGHT GRADIENT IN MID LEVEL ZONAL FLOW ALOFT TODAY WILL LEAD TO WINDY CONDITIONS ACROSS THE FCST AREA TODAY. MID LEVEL JET STREAK PROGGED TO EXIT NM HIGH PLAINS AND CROSS THE NRN ZONES TODAY. AT THE SFC REMNANT FRONTAL BOUNDARY DRAPED ACROSS THE SERN PANHANDLE WILL SHIFT TO THE NE AS HIGHER MOMENTUM AIR MIXES DOWN LATE THIS MORNING. ATTM EXPECT STRONGEST WINDS IN THE NCNTL ZONES /EXPECTING TO STAY JUST BELOW ADVISORY CRITERIA/ WITH WEAKEST WINDS IN THE NE AND SW. TEMPS WILL REACH RECORD LEVELS WITH THIS PATTERN...RUNNING 20 TO 30 DEGREES WARMER THAN NORMAL. LOW LEVEL THERMAL RIDGE AXIS WILL SHIFT EWD TO THE ROLLING PLAINS DISPLACING THE COLD AIR THAT WAS THERE YESTERDAY. HIGH TEMPS NEAR MOS GUIDANCE NUMBERS LOOK GOOD ATTM. COLD FRONT TO MOVE THROUGH THE AREA TONIGHT AS A SHORT WAVE TROUGH ALOFT MOVES ACROSS THE NRN PLAINS LOWERING OVERNIGHT LOWS CLOSER TO SEASONAL NORMS AFTER GENERALLY MILD TEMPS EARLY THIS MORNING. LONG TERM... CHALLENGE THIS PERIOD CONTINUES TO REVOLVE AROUND A MOIST...BUT WEAK UPPER TROF THAT WILL IMPACT THE REGION LATE IN THE WEEK BEFORE THE PATTERN RETURNS TO A MORE TYPICAL LA NINA MODE. AFTER THE STRONG CP FROPA EARLY THU MORNING...COOL SURFACE RIDGING WILL INFILTRATE THE AREA AND DEEPEN IN ADVANCE OF THE APPROACHING S/W TROF EXPECTED TO IMPACT THE CWA THU EVNG THROUGH FRI. THIS TROF CURRENTLY LIES ABOUT 700 MILES OFF THE OREGON AND NOCAL COASTLINES AND WILL BE CARRIED EAST WITHIN A RELATIVELY ZONAL FLOW. ALTHOUGH THIS WAVE IS FORECAST TO MAINTAIN AN OPEN STRUCTURE AND DEEPEN VERY LITTLE BEFORE EXITING THE REGION FRI EVNG...A RESPECTABLE PLUME OF PACIFIC MOISTURE IS ALREADY OBSERVED SPREADING EAST INTO THE FOUR CORNERS WITH PRECIP NOTED FARTHER WEST IN THE LOWER ELEVATIONS OF CALIFORNIA. MODELS CONTINUE TO SHOW THE USUAL INCONSISTENCIES FOR SUCH A DISTANT WAVE...THOUGH VERY LITTLE CHANGE WAS INTRODUCED TO THE INHERITED FORECAST AS THERE IS NO ONE MODEL THAT HAS OFFERED A CONSISTENT RUN-TO-RUN OUTPUT. THEREFORE WE CONTINUE TO FAVOR THE HIGHEST POPS ACROSS OUR NORTHWESTERN COUNTIES BEGINNING THU EVENING WHEN TOP-DOWN MOISTENING SHOULD COMMENCE BEFORE SPREADING EAST OVERNIGHT THRU FRI MORNING. POINT SOUNDINGS AREA WIDE CONTINUE TO FAVOR SNOW AS THE PRIMARY PRECIP PHASE WITH THE EXCEPTION OF SOME -RA MIXING IN OVER THE SOUTHERN ROLLING PLAINS FRI AFTERNOON. FORCING WITH THIS EVENT IS NOT PARTICULARLY IMPRESSIVE AT ANY ONE LEVEL...THOUGH THE LOWER AND MID LAYERS WILL PLAY HOST TO INCREASINGLY VEERED WIND PROFILES/WAA COINCIDENT WITH SOME FRONTOGENETIC ASCENT IN THE WAKE OF THE DISTANT COLD FRONT. HAVE KEPT SNOW TOTALS GENERALLY AROUND 2" ACROSS THE NORTH WITH MUCH LIGHTER AMOUNTS ELSEWHERE...THOUGH ANY SLOWING OR DEEPENING OF THE TROF COULD ALTER THESE TOTALS IN BOTH QUANTITY AND DISTRIBUTION. DRY NWLY FLOW COMMENCES BEHIND FRIDAY/S DISTURBANCE BEFORE HEIGHTS UNDERGO AMPLE GAINS THROUGH THE WEEKEND INTO NEXT WEEK IN RESPONSE TO A POTENTIALLY STRONG L/W RIDGE UNFOLDING ALONG OR JUST EAST OF THE ROCKIES. AFTER THE UNSEASONABLY COOL TEMPS FRI...IT APPEARS THIS COLD DOME WILL SLOWLY OVERTURN THIS WEEKEND BEFORE ANOTHER CP AIRMASS ARRIVES EARLY NEXT WEEK JUST DOWNSTREAM OF THE FLOURISHING UPPER RIDGE AXIS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 73 26 45 24 33 / 0 0 10 50 20 TULIA 77 25 45 25 32 / 0 0 10 50 40 PLAINVIEW 79 27 46 26 34 / 0 0 0 50 30 LEVELLAND 79 30 49 26 37 / 0 0 0 20 20 LUBBOCK 80 30 49 26 38 / 0 0 0 20 20 DENVER CITY 79 33 52 27 40 / 0 0 0 20 20 BROWNFIELD 80 31 50 28 40 / 0 0 0 20 20 CHILDRESS 81 27 47 28 38 / 0 0 0 30 40 SPUR 83 29 49 28 38 / 0 0 0 20 20 ASPERMONT 83 29 50 29 40 / 0 0 0 10 20 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>025-027>044. && 20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1110 AM CST WED DEC 15 2010 TXZ021>044-161715- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1110 AM CST WED DEC 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT FIRE WEATHER WIDESPREAD CRITICAL WILL PERSIST OVER THE OUTLOOK AREA THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT UNTIL 6 PM CST. NON PRECIPITATION WESTERLY WINDS WILL BRIEFLY INCREASE TO SUSTAINED SPEEDS IN EXCESS OF 30 MPH AT A FEW LOCATIONS OVER THE EXTREME SOUTHERN PANHANDLE AND THE NORTHERN SOUTH PLAINS THROUGH EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHARPLY COLDER TEMPERATURES WILL OVERSPREAD THE REGION THURSDAY AND FRIDAY ALONG WITH THE THREAT OF WINTRY PRECIPITATION. LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE THURSDAY NIGHT AND EARLY FRIDAY PRIMARILY OVER THE EXTREME SOUTHERN PANHANDLE INTO THE NORTHERN AND CENTRAL SOUTH PLAINS.
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266366, 266367.